ADHD drugs do not increase the risk of serious cardiovascular events, but long-term effects remain unknown


A number of concerns have arisen over recent years about the safety of the various drugs used to treat ADHD (Attention Deficit Hyperactivity Disorder) in children and young adults. These central nervous system stimulants include methylphenidate, dexmethylphenidate, dextroamphetamines, amphetamine salts, atomoxetine and pemoline.

Case reports have highlighted that sudden cardiac death can be brought on by increases in heart rate and blood pressure, but no studies have demonstrated a causal link between the medication and the cardiovascular events.

Researchers from Vanderbilt University in Nashville have now published the results of a massive retrospective cohort study involving 1.3 million young people in the USA. The numbers sound high, but the incidence of these problems is so rare (a baseline incidence rate of 3 in 100 000 patient-years) that we need a huge trial to bring back reliable data.

The researchers identified serious cardiovascular events (sudden cardiac death, acute myocardial infarction, and stroke) from health records and estimated the relative risk of events comparing patients who took the stimulants with those who did not.

Here’s what they found:

  • The adjusted rate of serious cardiovascular events did not differ significantly between users of ADHD drugs and non-users or between former users and non-users (current users vs non-users: HR 0.75, 95% CI 0.31 to 1.85; former users vs non-users: HR 1.03, 95% CI 0.57 to 1.89)
  • There was also no significant difference in serious cardiovascular events between current users and former users (HR 0.70, 95% CI 0.29 to 1.72)

The authors concluded:

This large study showed no evidence that current use of an ADHD drug was associated with an increased risk of serious cardiovascular events, although the upper limit of the 95% confidence interval indicated that a doubling of the risk could not be ruled out. However, the absolute magnitude of such an increased risk would be low.

This study highlights a number of questions for further research, including:

  1. Are patients taking ADHD drugs at risk of other, less severe conditions such as arrhythmia or hypertension?
  2. What are the composite risks of stimulants and other psychotropic medications, such as atypical antipsychotics?
  3. Will ADHD patients taking stimulants over many years have any side effects from the long-term moderate elevations in heart rate and blood pressure?

Cooper WO, Habel LA, Sox CM, Chan KA, Arbogast PG, Cheetham TC, Murray KT, Quinn VP, Stein CM, Callahan ST, Fireman BH, Fish FA, Kirshner HS, O’Duffy A, Connell FA, Ray WA. ADHD drugs and serious cardiovascular events in children and young adults. N Engl J Med. 2011 Nov 17;365(20):1896-904. Epub 2011 Nov 1. [PubMed abstract]

Share on Facebook Tweet this on Twitter Share on LinkedIn Share on Google+